Existence and asymptotic behavior of sign-changing solutions for fractional Kirchhoff-type problems in low dimensions

  • Sitong Chen
  • Xianhua Tang
  • Fangfang Liao


This paper is dedicated to studying the following fractional Kirchhoff-type equation
$$\begin{aligned} \left( a+b\int _{\mathbb {R}^N}|(-\triangle )^{\alpha /2}{u}|^2\mathrm {d}x\right) (-\triangle )^{\alpha }u+V(|x|)u =f(|x|, u), \ \ \ \ x\in {\mathbb {R}}^{N}, \end{aligned}$$
where \(a, b>0\), either \(N=2\) and \(\alpha \in (1/2,1)\) or \(N=3\) and \(\alpha \in (3/4,1)\) holds, \(V\in \mathcal {C}(\mathbb {R}^{N}, [0,\infty ))\) and \(f\in \mathcal {C}(\mathbb {R}^N\times \mathbb {R}, \mathbb {R})\). By combining the constraint variational method with some new inequalities, we prove that the above problem possesses a radial sign-changing solution \(u_b\) for \(b\ge 0\) without the usual Nehari-type monotonicity condition on f, and its energy is strictly larger than twice that of the ground state radial solutions of Nehari-type. Moreover, we establish the convergence property of \(u_b\) as \(b\searrow 0\). In particular, our results unify both asymptotically cubic and super-cubic cases, which improve and complement the existing ones in the literature.


Fractional Kirchhoff type problems Sign-changing solution Asymptotic behavior 

Mathematics Subject Classification

35J20 35Q55 35Q51 53C35 



This work was supported by the NNSF (11701487, 11626202), Hunan Provincial Natural Science Foundation of China (2016JJ6137), Scientific Research Fund of Hunan Provincial Education Department (15B223). The authors thank the anonymous referees for their valuable suggestions and comments.


  1. 1.
    Alves, C.O., Nòbrega, A.B.: Nodal ground state solution to a biharmonic equation via dual method. J. Differ. Equ. 260, 5174–5201 (2016)MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    Ambrosio, V., Isernia, T.: A multiplicity result for a fractional Kirchhoff equation in \({\mathbb{R}}^N\) with a general nonlinearity. Commun. Contemp. Math. 1, 1750054 (2017). MATHGoogle Scholar
  3. 3.
    Applebaum, D.: Lévy processes, from probability fo finance and quantum groups. Notices Am. Math. Soc. 51, 1336–1347 (2004)MATHGoogle Scholar
  4. 4.
    Arosio, A., Panizzi, S.: On the well-posedness of the Kirchhoff string. Trans. Am. Math. Soc. 348, 305–330 (1996)MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Bartsch, T., Liu, Z., Weth, T.: Sign changing solutions of superlinear Schrödinger equations. Commun. Partial Differ. Equ. 29, 25–42 (2004)CrossRefMATHGoogle Scholar
  6. 6.
    Bartsch, T., Weth, T.: Three nodal solutions of singularly perturbed elliptic equations on domains without topology. Ann. Inst. H. Poincaré Anal. Non Linéaire 22, 259–281 (2005)MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Bernstein, S.: Sur une class d’équationsfonctionnelles aux dérivéespartielles. Bull. Acad. Sci. URSS Sér. Math. (Izv. Akad. Nauk SSSR) 4, 17–26 (1940)Google Scholar
  8. 8.
    Cavalcanti, M.M., Domingos Cavalcanti, V.N., Soriano, J.A.: Global existence and uniform decay rates for the Kirchhoff–Carrier equation with nonlinear dissipation. Adv. Differ. Equ. 6, 701–730 (2001)MathSciNetMATHGoogle Scholar
  9. 9.
    Caffarelli, L., Silvestre, L.: An extension problem related to the fractional Laplacian. Commun. Partial Differ. Equ. 32, 1245–1260 (2007)MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Chang, X., Wang, Z.Q.: Nodal and multiple solutions of nonlinear problems involving the fractional Laplacian. J. Differ. Equ. 256, 2965–2992 (2014)MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    Chang, K., Gao, Q.: Sign-changing solutions for the stationary Kirchhoff problems involving the fractional Laplacian in \({\mathbb{R}}^N\), arXiv:1701.03862 (2017)
  12. 12.
    Chen, S.T., Tang, X.H.: Ground state solutions for asymptotically periodic Kirchhoff-type equations with asymptotically cubic or super-cubic nonlinearities. Mediterr. J. Math. 14, 209 (2017)MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    Chen, S.T., Tang, X.H.: Improved results for Klein–Gordon–Maxwell systems with general nonlinearity. Discrete Contin. Dyn. Syst. A 38, 2333–2348 (2018)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Chen, S.T., Tang, X.H.: Infinitely many solutions and least energy solutions for Klein–Gordon–Maxwell systems with general superlinear nonlinearity. Comput. Math. Appl. 75, 3358–3366 (2018)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Cheng, B.T., Tang, X.H.: Ground state sign-changing solutions for asymptotically 3-linear Kirchhoff-type problems. Complex Var. Elliptic 62, 1093–1116 (2017)MathSciNetCrossRefMATHGoogle Scholar
  16. 16.
    Chipot, M., Lovat, B.: Some remarks on nonlocal elliptic and parabolic problems. Nonlinear Anal. 30, 4619–4627 (1997)MathSciNetCrossRefMATHGoogle Scholar
  17. 17.
    Deng, Y., Peng, S., Shuai, W.: Existence and asymptotic behavior of nodal solutions for the Kirchhoff-type problems in \({\mathbb{R}}^3\). J. Funct. Anal. 269, 3500–3527 (2015)MathSciNetCrossRefMATHGoogle Scholar
  18. 18.
    Deng, Y., Shuai, W.: Sign-changing solutions for non-local elliptic equations involving the fractional Laplacian. Adv. Differ. Equ. 23, 109–134 (2018)MATHGoogle Scholar
  19. 19.
    Dipierro, S., Palatucci, G., Valdinoci, E.: Existence and symmetry results for a Schrödinger type problem involving the fractional Laplacian. Le Matematiche 68, 201–216 (2013)MathSciNetMATHGoogle Scholar
  20. 20.
    Felmer, P., Quaas, A., Tan, J.G.: Positive solutions of nonlinear Schrödinger equation with the fractional Laplacian. Proc. R. Soc. Edinb. Sect. A 142, 1237–1262 (2012)CrossRefMATHGoogle Scholar
  21. 21.
    Fiscella, A., Valdinoci, E.: A critical Kirchhoff type problem involving a nonlocal operator. Nonlinear Anal. 94, 156–170 (2014)MathSciNetCrossRefMATHGoogle Scholar
  22. 22.
    Jin, H., Liu, W.: Fractional Kirchhoff equation with a general critical nonlinearity. Appl. Math. Lett. 74, 140–146 (2017)MathSciNetCrossRefMATHGoogle Scholar
  23. 23.
    Kirchhoff, G.: Mechanik. Teubner, Leipzig (1883)MATHGoogle Scholar
  24. 24.
    Laskin, N.: Fractional schrödinger equation. Phys. Rev. E 66, 056108 (2002)MathSciNetCrossRefGoogle Scholar
  25. 25.
    Lions, P.L.: Symètrie et compacitè dans les espaces de Sobolev. J. Funct. Anal. 49, 315–334 (1982)MathSciNetCrossRefMATHGoogle Scholar
  26. 26.
    Lions, J.L.: On some questions in boundary value problems of mathematical physics. In: Contemporary Developments in Continuum Mechanics and Partial Differential Equations, Proc. Internat. Sympos. Inst. Mat., Univ. Fed. Rio de Janeiro, 1997, in: North-Holland Math. Stud., vol. 30. North-Holland, Amsterdam, pp. 284–346 (1978)Google Scholar
  27. 27.
    Liu, Z.S., Squassina, M., Zhang, J.J.: Ground states for fractional Kirchhoff equations with critical nonlinearity in low dimension. Nonlinear Differ. Equ. Appl. 24, 50 (2017)MathSciNetCrossRefMATHGoogle Scholar
  28. 28.
    Luo, H.X.: Sign-changing solutions for non-local elliptic equations. Electron. J. Differ. Equ. 2017, 1–15 (2017)MathSciNetCrossRefGoogle Scholar
  29. 29.
    Mao, A.M., Zhang, Z.T.: Sign-changing and multiple solutions of Kirchhoff type problems without the P.S. condition. Nonlinear Anal. 70, 1275–1287 (2009)MathSciNetCrossRefMATHGoogle Scholar
  30. 30.
    Mao, A.M., Luan, S.X.: Sign-changing solutions of a class of nonlocal quasilinear elliptic boundary value problems. J. Math. Anal. Appl. 383, 239–243 (2011)MathSciNetCrossRefMATHGoogle Scholar
  31. 31.
    Miranda, C.: Un’osservazione su un teorema di Brouwer. Boll. Unione Mat. Ital. 3, 5–7 (1940)MathSciNetMATHGoogle Scholar
  32. 32.
    Molc̆anov, S.A., Ostrovskii, E.: Symmetric stable processes as traces of degenerate diffusion processes. Teor. Verojatnost. i Primenen. 14, 127–130 (1969)MathSciNetGoogle Scholar
  33. 33.
    Noussair, E.S., Wei, J.: On the effect of the domain geometry on the existence and profile of nodal solution of some singularly perturbed semilinear Dirichlet problem. Indiana Univ. Math. J. 46, 1321–1332 (1997)CrossRefGoogle Scholar
  34. 34.
    Nyamoradi, N.: Existence of three solutions for Kirchhoff nonlocal operators of elliptic type. Math. Commun. 18, 489–502 (2013)MathSciNetMATHGoogle Scholar
  35. 35.
    Shuai, W.: Sign-changing solutions for a class of Kirchhoff-type problem in bounded domains. J. Differ. Equ. 259, 1256–1274 (2015)MathSciNetCrossRefMATHGoogle Scholar
  36. 36.
    Tang, X.H., Cheng, B.T.: Ground state sign-changing solutions for Kirchhoff type problems in bounded domains. J. Differ. Equ. 261(4), 2384–2402 (2016)MathSciNetCrossRefMATHGoogle Scholar
  37. 37.
    Tang, X.H., Chen, S.T.: Ground state solutions of Nehari–Pohozaev type for Kirchhoff-type problems with general potentials. Calc. Var. Partial Differ. Equ. 56, 110 (2017)MathSciNetCrossRefMATHGoogle Scholar
  38. 38.
    Tang, X.H., Chen, S.T.: Ground state solutions of Nehari–Pohozaev type for Schrödinger–Poisson problems with general potentials. Discrete Contin. Dyn. Syst. A 37, 4973–5002 (2017)MathSciNetCrossRefMATHGoogle Scholar
  39. 39.
    Tang, X.H., Lin, X.Y., Yu, J.S.: Nontrivial solutions for Schrödinger equation with local super-quadratic conditions. J. Dyn. Differ. Equ. 1, 1–15 (2018). Google Scholar
  40. 40.
    Teng, K., Wang, K., Wang, R.: A sign-changing solution for nonlinear problems involving the fractional Laplacian. Electron. J. Differ. Equ. 109, 1–12 (2015)MathSciNetMATHGoogle Scholar
  41. 41.
    Wang, Z., Zhou, H.S.: Radial sign-changing solution for fractional Schrödinger equation. Discrete Contin. Dyn. Syst. 36, 499–508 (2016)MathSciNetCrossRefMATHGoogle Scholar
  42. 42.
    Willem, M.: Minimax Theorems. Birkhäuser, Boston (1996)CrossRefMATHGoogle Scholar
  43. 43.
    Xiang, M., Zhang, B., Guo, X.: Infinitely many solutions for a fractional Kirchhoff type problem via Fountain Theorem. Nonlinear Anal. 120, 299–313 (2015)MathSciNetCrossRefMATHGoogle Scholar
  44. 44.
    Zhang, Z.T., Perera, K.: Sign changing solutions of Kirchhoff type problems via invariant sets of descent flow. J. Math. Anal. Appl. 317(2), 456–463 (2006)MathSciNetCrossRefMATHGoogle Scholar
  45. 45.
    Zhang, W., Tang, X.H., Mi, H.: On fractional Schrödinger equation with periodic and asymptotically periodic conditions. Comput. Math. Appl. 74, 1321–1332 (2017)MathSciNetCrossRefGoogle Scholar
  46. 46.
    Zou, W.M.: Sign-Changing Critical Point Theory. Springer, New York (2008)MATHGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2018

Authors and Affiliations

  1. 1.School of Mathematics and StatisticsCentral South UniversityChangshaPeople’s Republic of China
  2. 2.Department of MathematicsXiangnan UniversityChenzhouPeople’s Republic of China

Personalised recommendations